August 21st is what the Center for Disease Control and Prevention (CDC) recognize as National Fentanyl Prevention and Awareness Day. It is a day to raise awareness about the dangers of fentanyl, share ways to prevent fatal overdose and remember those who have lost their life to the drug.
Fentanyl is a synthetic opioid up to fifty times stronger than heroin and up to 100 times stronger than morphine, making it one of the most common drugs involved in overdose deaths.
So far this year, there have been more fentanyl-related deaths here in the Coachella Valley than in any other part of Riverside County. Our I-Team reporter Karen Devine investigated this in her her most recent fentanyl crisis I-Team report; Fentanyl Flashpoint.
She also earlier this year looked into what county and state officials were doing to help combat this crisis, and had to the chance to even meet a parent who lost their child to a fentanyl overdose. This was her first ever I-Team report on the fentanyl crisis called Fatal Flaw.
One of the main reason why fentanyl results in so many overdoses is because, it is laced in many drugs with out notice. It is nearly impossible to tell if the drugs you are taking have been laced with fentanyl, because you can not see it or taste it. One way you can be safe to avoid being laced is using Fentanyl test strips, which allows you to test your drugs for levels of fentanyl.
Recognizing the signs of overdose is another way to continue to be safe and potentially save the lives of those around you. The signs you should be aware of are;
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
To learn more about the dangers of fentanyl and how to reverse a opioid overdose, refer to these resources provided by the CDC:
- Fentanyl Facts
- Fentanyl Test Strips: A Harm Reduction Strategy
- Protect Yourself from the Dangers of Fentanyl
- Lifesaving Naloxone
- Protect Friends and Family with Lifesaving Naloxone
- What You Should Know About Xylazine
- Stop Overdose Website
- Know the sign and Get Help for Opioid Addiction
- Drugfree Communities (DFC)
- Overdose Data to Action (OD2A)
- Evidence-Based Strategies for Preventing Opioid Overdose
If you or someone you know is suffering from an addiction problem and is looking for help, below are additional local resources for you: